Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates in the numerical evaluation of some BEM singular integrals

Authors: G. Mastroianni and G. Monegato
Journal: Math. Comp. 70 (2001), 251-267
MSC (2000): Primary 41A55; Secondary 65D32, 65N38
Published electronically: June 12, 2000
MathSciNet review: 1803127
Full-text PDF

Abstract | References | Similar Articles | Additional Information


In some applications of Galerkin boundary element methods one has to compute integrals which, after proper normalization, are of the form \begin{equation*}\int _{a}^{b}\int _{-1}^{1}\frac{f(x,y)}{{x-y}}dxdy,\end{equation*}where $(a,b)\equiv (-1,1)$, or $(a,b)\equiv (a,-1)$, or $(a,b)\equiv (1,b)$, and $f(x,y)$ is a smooth function.

In this paper we derive error estimates for a numerical approach recently proposed to evaluate the above integral when a $p-$, or $h-p$, formulation of a Galerkin method is used. This approach suggests approximating the inner integral by a quadrature formula of interpolatory type that exactly integrates the Cauchy kernel, and the outer integral by a rule which takes into account the $\log $endpoint singularities of its integrand. Some numerical examples are also given.

References [Enhancements On Off] (What's this?)

  • [1] A.Aimi, M.Diligenti, G.Monegato, Numerical integration schemes for the BEM solution of hypersingular integral equations, Int. J. Numer. Meth. Engng. 45, 1999, pp.1807-1830. CMP 99:16
  • [2] R.L.Bisplinghoff, H.Ashley, Aeroelasticity, Addison-Wesley, Reading, Mass., 1962, pp.188-293. MR 27:1022
  • [3] G.Criscuolo, G.Mastroianni, On the convergence of an interpolatory product rule for evaluating Cauchy principal value integrals, Math. Comp. 48, 1987, pp.725-735. MR 88m:65038
  • [4] G.Criscuolo, G.Mastroianni, On the uniform convergence of Gaussian quadrature rules for Cauchy principal value integrals, Numer. Math. 54, 1989, pp.445-461. MR 90h:65023
  • [5] G.Criscuolo, G.Mastroianni, G.Monegato, Convergence properties of a class of product formulas for weakly singular integral equations, Math. Comp. 55, 1990, pp.213-230. MR 90m:65230
  • [6] G.Criscuolo, G.Mastroianni, Mean and uniform convergence of quadrature rules for evaluating the finite Hilbert transform, in: Progress in Approximation Theory (P.Nevai, A.Pinkus, eds.), Academic Press, Boston, 1991, pp.141-175. MR 92f:65035
  • [7] M.Diligenti, G.Monegato, Integral evaluation in the BEM solution of (hyper)singular integral equations. 2D problems on polygonal domains, J. Comput. Appl. Math.81, 1997, pp.29-57. MR 98k:65073
  • [8] Z.Ditzian, V.Totik, Moduli of Smoothness, Spinger-Verlag, Heidelberg, 1987. MR 89h:41002
  • [9] A.Erdely et al., Higher Transcendental Functions, Bateman Manuscript Project, vol. I, McGraw-Hill, New York, 1953.
  • [10] G.Mastroianni, M.G.Russo, Lagrange interpolation in some weighted uniform spaces, Facta Universitatis, ser. Math. Inform. 12, 1997, pp.185-201. MR 99m:41004
  • [11] G.Mastroianni, M.G.Russo, Lagrange interpolation in weighted Besov spaces, Constr. Approx. 15, 1999, pp.257-289. MR 2000b:41004
  • [12] G.Monegato, The numerical evaluation of one-dimensional Cauchy principal value integrals, Computing 29, 1982, pp.337-354. MR 84c:65044
  • [13] G.Monegato, Convergence of product formulas for the numerical evaluation of certain two-dimensional Cauchy principal value integrals, Numer. Math. 43, 1984, pp.161-173. MR 85h:65049
  • [14] G.Monegato, L.Scuderi, High order methods for weakly singular integral equations with non smooth input functions, Math. Comp. 67, 1998, pp.1493-1515. MR 99a:65192
  • [15] G.Monegato, J.Lyness, On the numerical evaluation of a particular singular two-dimensional integral, Math. Comp. 33, 1979, pp.993-1002. MR 80c:65050
  • [16] M.Mori, Quadrature formulas obtained by variable transformation and the DE-rule, J. Comput. Appl. Math. 12-13, 1985, pp.119-130. MR 86f:65051
  • [17] P.Nevai, Mean convergence of Lagrange interpolation I, J. Approx. Theory 18, 1976, pp.363-377. MR 54:13375
  • [18] C.S.Song, Numerical integration of a double integral with a Cauchy-type singularity, AIAA J. 7, 1969, pp.1389-1390. MR 39:6516
  • [19] G.Szegö, Orthogonal Polynomials, Amer. Math. Soc., vol. 23, Providence, R.I., 1975. MR 51:8724

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A55, 65D32, 65N38

Retrieve articles in all journals with MSC (2000): 41A55, 65D32, 65N38

Additional Information

G. Mastroianni
Affiliation: Dipartimento di Matematica, Università della Basilicata, I-85100 Potenza, Italy

G. Monegato
Affiliation: Dipartimento di Matematica, Politecnico di Torino, I-10129 Torino, Italy

Keywords: Singular integrals, error estimates, boundary element methods
Received by editor(s): February 17, 1999
Published electronically: June 12, 2000
Additional Notes: Work supported by the Consiglio Nazionale delle Ricerche - Comitato Nazionale per le Ricerche Tecnologiche e l’Innovazione, under contract n.96.01875.CT11.
Article copyright: © Copyright 2000 American Mathematical Society